Washington, 2005Wildfire in Washington, August 9 to 13, 2005
August 9 to 13, 2005 · NWS PDT · 1 event in 1 county or zone
The McLane Fire, centered 14 miles north of Richland, was started by agricultural burning. The fire burned approximately 6,000 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The McLane Fire, centered 14 miles north of Richland, was started by agricultural burning. The fire burned approximately 6,000 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 8, 8:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 8, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
930 PM PDT MON AUG 8 2005
.SHORT TERM...HIGH PRESSURE ALOFT OVER THE FOUR CORNERS REGION WILL
CONTINUE TO AFFECT THE FORECAST AREA THROUGH AT LEAST THURSDAY.
THERE WILL BE A WEAK WEATHER DISTURBANCE IN THE SOUTHWEST FLOW ON
THE BACK SIDE OF THIS HIGH PRESSURE AREA ON TUESDAY AFTERNOON AND
OVERNIGHT. THE MOISTURE WITH THIS SYSTEM WILL BE LIMITED AND MOSTLY
ABOVE 600 MB. THEREFORE THE DEPTH OF THE MOISTURE WILL NOT BE
SUFFICIENT TO GENERATE A SIGNIFICANT AMOUNT OF THUNDERSTORMS TUESDAY
AFTERNOON OR EVENING AND OVERNIGHT. THERE MAY STILL BE ISOLATED
THUNDERSTORMS HOWEVER BUT THERE WILL BE LESS THAN THAT WHICH
OCCURRED TODAY OR SUNDAY. A WESTERLY FLOW OFF THE CASCADES WILL THEN
KEEP THE ATMOSPHERE VERY DRY AND STABLE WITH CONTINUED VERY WARM
CONDITIONS WEDNESDAY AND THURSDAY.
&&
.AVIATION...VFR CONDITIONS AND FAIR WEATHER WILL PREVAIL THROUGH THE
PERIOD AT ALL TAF SITES AND MOST TWEB ROUTES. MOISTURE WITHIN AN
UPPER LEVEL SOUTHWEST FLOW WILL RESULT IN SCT CIRRUS AND A FEW HIGH
BASED CUMULUS CLOUDS TUESDAY AND TUESDAY NIGHT. ISOLATED
THUNDERSTORMS MAY DEVELOP AGAIN OVER SOUTH CENTRAL OREGON WHICH WILL
AFFECT THE SOUTHERN END OF TWEB 368 THROUGH 09/05Z. 88
&&
.FIRE WEATHER...THE THUNDERSTORMS THAT DEVELOPED OVER THE AREA THIS
AFTERNOON HAVE DISSIPATED NOW WITH THE LOSS OF SOLAR HEATING AND
DRYING OF THE MID LEVELS. THERE IS ANOTHER WEATHER DISTURBANCE THAT
WILL MOVE ACROSS THE DISTRICT TUESDAY AFTERNOON AND OVERNIGHT.
HOWEVER THE VERTICAL PROFILE OF THE MOISTURE SHOWS IT TO BE LIMITED
AND MOSTLY ABOVE 600-500 MB (ABOUT 15000-20000 FEET). AS SUCH THE
DEPTH OF THE MOISTURE WILL NOT BE SUFFICIENT TO PRODUCE ENOUGH
INSTABILITY FOR ENOUGH THUNDERSTORM DEVELOPMENT TO WARRANT ANOTHER
RED FLAG WARNING OR FIRE WEATHER WATCH AT THIS TIME. WILL
RE-EVALUATE IN THE MORNING AND ISSUE IF CONDITIONS LOOK MORE
FAVORABLE FOR THUNDERSTORMS...EITHER WET OR DRY...AFTER A LONG HOT
AND DRY PERIOD. 88
&&
.PREV LONG TERM DISCUSSION... (ISSUED 301 PM PDT MON AUG 8 2005)
.LONG TERM...THURSDAY THROUGH MONDAY...SOME UNCERTAINTY BETWEEN
MODEL SOLUTIONS FOR LATE IN THE WEEK. CANADIAN KEEPS RIDGE STRONGER
AS WAVE DIGGING OVER WESTERN CANADA MOVES OFFSHORE AND WRAPS INTO
UPPER LOW OVER THE EASTERN PACIFIC. THE GFS 00Z DIGS THIS SAME WAVE
INTO THE PACNW...WHILE THE GFS 12Z BEGINS TO TREND TOWARDS CANADIAN
WITH THE WAVE THEN SPLITTING AND A WEAK PIECE OF ENERGY MOVES OVER
THE PACNW. THE ECMWF ROTATES AN OPEN TROUGH THROUGH B.C. AND BRUSHES
THE PACNW. FOR NOW WILL CONTINUE THE DRY AND SLIGHTLY COOLER
FORECAST WHICH FITS THE ECMWF COMPROMISE. THE UNCERTAINTY CONTINUES
SATURDAY THROUGH MONDAY AS WELL WITH SOME MODELS SHOWING AN OPEN
TROUGH WHILE OTHERS INDICATE A REBUILDING OF THE UPPER RIDGE. THUS
WILL CONTINUE CURRENT FORECAST FOR THE SATURDAY THROUGH MONDAY
PERIOD. 90
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 62 97 60 94 / 10 0 0 0
ALW 68 96 66 95 / 0 0 0 0
PSC 62 98 59 94 / 0 0 0 0
YKM 57 95 54 92 / 0 0 0 0
HRI 62 98 57 94 / 0 0 0 0
ELN 58 89 56 91 / 0 0 0 0
RDM 52 93 49 90 / 0 20 20 0
LGD 53 93 57 93 / 20 20 20 10
5J0 55 95 54 94 / 20 20 20 10
DLS 66 92 59 92 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/90/90
Hazardous weather outlook, Aug 8, 11:40 AM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1240 PM PDT MON AUG 8 2005
WAZ024>030-ORZ041>050-091200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
1240 PM PDT MON AUG 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING
NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
ISOLATED THUNDERSTORMS WILL RETURN ACROSS THE CENTRAL AND EASTERN
OREGON MOUNTAINS TODAY AND INTO THIS EVENING. MARGINAL INSTABILITY
AND MID LEVEL MOISTURE IN COMBINATION WITH A COUPLE OF DISTURBANCES
IN THE UPPER ATMOSPHERE WILL TRIGGER THE THUNDERSTORMS. THE FIRST
DISTURBANCE WILL MOVE THROUGH THE MOUNTAINS OF NORTHEAST OREGON THIS
MORNING...TRIGGERING ISOLATED SHOWERS AND THUNDERSTORMS MAINLY IN
UNION AND WALLOWA COUNTIES. THEN...THIS AFTERNOON...AN UPPER LEVEL
JET STREAM WILL BRING SUBTROPICAL MOISTURE AND DYNAMIC LIFT INTO
CENTRAL AND NORTHEAST OREGON. SOME THUNDERSTORMS TODAY WILL
HAVE LITTLE OR NO RAIN REACHING THE GROUND. THUS...THERE IS A
POTENTIAL FOR NEW FIRES AND EXTREME FIRE BEHAVIOR THIS MORNING. A
RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING. PLEASE REFER
TO THE LATEST RED FLAG WARNING IN PRODUCT PDXRFWPDT (WMO HEADER:
WWUS86 KPDT) FOR DETAILS.
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR CURRENT FIRE
DANGER CONDITIONS IN YOUR AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
UPPER LEVEL HIGH PRESSURE WILL GIVE DRY CONDITIONS FOR THE REMAINDER
OF THE WEEK AND THROUGH THE COMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED THUNDERSTORMS TODAY
AND THIS EVENING IN THE MOUNTAINS OF NORTHEAST OREGON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WEATHER.GOV/PENDLETON
AND SELECT GRAPHICAL HAZARDS.Wildfire, Benton/Franklin/Walla Walla T Se/E Klickitat
- When
- August 9, 12:00 AM PST to August 13, 11:59 PM PST
- Where
- Benton/Franklin/Walla Walla T Se/E Klickitat forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 9, 20052 deaths · $300,000 · 1 event
- Hail in Nebraska, August 9, 2005$500,000 · 0.88 in hail · 2 events
- Flash Flooding and Damaging Wind in California, August 9, 2005$280,000 · 54 kt wind · 7 events
- Lightning Strike in Arizona, August 9, 2005$350,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 9, 2005$200,000 · 1 in hail · 11 events
- Damaging Wind in Iowa, August 9, 2005$150,000 · 69 kt wind · 1 event
- Flash Flood and Flood in Maryland, August 9, 2005$100,000 · 2 events
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 9, 2005$34,000 · 1.75 in hail · 22 events
- Flash Flood in Arizona, August 9, 2005$50,000 · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2005$38,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472443.